Dear Dr. Roach: Our 44-year-old daughter had an event called VAD, vertebral artery dissection — a tear in an inner artery — which has turned her life upside down. She was very fortunate to have been seen by an emergency room doctor who had heard of VAD and immediately put her on aspirin and Plavix to try to prevent a stroke. The pain was a level nine out of 10 for the first two weeks, presenting itself as a dagger in her left temple. She did have a small stroke, which has triggered continuing vertigo. Her neurologist is excellent; however, the prognosis is unknown for the healing of the tear and the relief from the vertigo. Her base headache is a 2-3 with occasional bouts of an 8-9 pain level six weeks later.
What do you know about this frightening malady? Her tear was most likely caused by coughing at the end of a mild case of pneumonia.
Vertebral artery dissections are not common, happening in less than one in 100,000 people per year. The initial symptoms can be nonspecific (usually head or neck pain), but sometimes there are more-specific findings a skilled examiner can recognize. Your daughter’s ER doctor has earned your respect.
Stroke is common, even when treated with anti-platelet drugs such as aspirin and clopidogrel (Plavix). Even minor trauma, such as sports or coughing and sneezing, may trigger the dissection, where blood forces its way between two layers of the blood vessel wall.
The prognosis is generally very good for people with vertebral artery dissection, and depends mainly on the size of the stroke. Given the small stroke for your daughter, it’s likely she will have a good outcome. As many as 90% of people with vertebral artery dissection had an excellent outcome, most with complete resolution of symptoms.
Most authorities advise against contact sports and chiropractic manipulation of the neck after an artery dissection. In addition, she should not take estrogen, such as birth control pills or hormone replacement; estrogen can affect the arterial wall.
Dear Dr. Roach: My nine-year-old granddaughter has ulcerative colitis and takes balsalazide (Colazal). It is listed as an anti-inflammatory and a derivative of 5-aminlsalicyclic-acid (5-ASA), which is a form of mesalamine. A friend in the medical field said this is an immunosuppressant, which would put my granddaughter in grave danger with a virus infection. Is this true? If so, wouldn’t the GI doctor warn his patients? In addition, my granddaughter has not had a flu shot.
5-ASA is an aspirinlike drug that is poorly absorbed and so exerts its action directly on the lining of the gut; balsalazide is similar. Although it was originally thought to act just as an anti-inflammatory, it is clear that the drug has several actions, including working as an immunosuppressant. Since it acts locally, the systemic immune system suppressant effect is lower than with some other drugs used for ulcerative colitis. In fact, a 2017 review found that serious infections are no greater in people with inflammatory bowel disease taking 5-ASA compared with taking placebo.
The flu vaccine is indicated for adults and children with ulcerative colitis, with rare exceptions, such as those taking anti-B cell antibodies such as rituximab. That is much more often given for cancer than for autoimmune disorders.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers can email questions to ToYourGoodHealth@med.cornell.edu